Kansas, 2006

Hail and Damaging Winds in Kansas, August 10, 2006

August 10, 2006 · NWS DDC · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 2:25 AM CST, 12 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 2:25 AM CST, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT THU AUG 10 2006

.DISCUSSION...

DAYS 1-2...

AN OUTFLOW BOUNDARY EXTENDED FROM DALHART TO NEAR DDC TO CNK EARLY
THIS MORNING. A SURFACE COLD FRONT WAS MOVING SOUTHEAST THROUGH
CENTRAL WYOMING BEHIND A WEAK SHORTWAVE TROUGH. WHILE THIS TROUGH
WILL STAY WELL NE OF SW KS, STORMS WILL DEVELOP ALONG THE TRAILING
BOUNDARY THIS AFTERNOON AND THEN BUILD SOUTH AND SOUTHEAST THIS
EVENING. I SUSPECT THE VERY SHALLOW OUTFLOW LAYER WILL MIX OUT
QUICKLY THIS MORNING. BUT RENEWED CONVECTION IN SOUTHERN NE OVERNIGHT
MAKES FOR A PROBLEMATIC MAX TEMP FCST FOR HAYS TODAY. IT IS POSSIBLE
THAT THE OUTFLOW BOUNDARY FROM THESE STORMS COULD SURGE SOUTH
BETWEEN 4 AND 8 AM THIS MORNING AND THEN REMAIN ENTRENCHED THIS
AFTERNOON. WITH WEAK CAPPING AND PLENTY OF MID LEVEL MOISTURE, ALONG
WITH STRONG HEATING, STORMS WILL ALSO DEVELOP SOUTH OF THE BOUNDARY
ON THE ELEVATED TERRAIN AND SPREAD EAST INTO SW KS. BOTTOM LINE IS
THAT THERE IS A DECENT CHANCE OF STORMS ACROSS MOST OF THE FCST AREA
WITH THE BEST CHANCES WEST. VERY HOT TEMPS WILL OCCUR AGAIN TODAY ON
THE LOWER TERRAIN OF CENTRAL/SC KS. THE EFFECTIVE BOUNDARY WILL BE
WELL SOUTH BY FRIDAY. IN THE ABSENCE OF POST FRONTAL UPSLOPE FLOW
UNTIL VERY LATE IN THE DAY, STORM CHANCES WILL BE ALMOST NIL. TEMPS
WILL BE COOLER AS WELL.

DAYS 3-7...

THE LONGER RANGE MODELS AND ENSEMBLES APPEAR IN VERY GOOD AGREEMENT
FOR MOST OF THE COMING WEEK. THE ONLY IDENTIFIABLE DIFFERENCE IN
THEIR LARGE SCALE FORECASTS IS WITH THE STRENGTH AND TIMING OF THE
SHORT WAVE TROUGH ALOFT MOVING ACROSS THE NORTHERN TIER OF STATES
INTO THE GREAT LAKES FOR MONDAY INTO TUESDAY.

THIS FEATURE WILL LIKELY ENHANCE CONVECTION OVER THE NORTHERN PLAINS
DRIVING A RAIN COOLED OUTFLOW REINFORCED FRONT SOUTH INTO THE AREA
AND THEREFORE INCREASING CHANCES FOR PRECIPITATION AND COOLING
TEMPERATURES AT LEAST SOMEWHAT.

THE GOING GRIDS HAVE THIS IN HAND AND WILL NOT MESS WITH THEM. ALL
IN ALL NO CHANGES MADE TO THE LATE PERIODS OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 103  70  97  70 /  30  30   0   0
GCK 101  67  95  68 /  40  30   0   0
EHA  98  68  93  69 /  30  30   0   0
LBL 101  70  96  70 /  30  30   0   0
HYS 102  70  96  69 /  30  30   0   0
P28 106  73  98  72 /  20  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/08
Hazardous weather outlook, Aug 10, 2:45 AM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT THU AUG 10 2006

KSZ030-031-043>046-061>066-074>081-084>090-111030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
345 AM CDT THU AUG 10 2006 /245 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AFTER 1 PM ALONG AND NORTHWEST OF A LINE
FROM ELKHART TO GARDEN CITY TO HAYS. THE STORMS SHOULD SPREAD EAST
DURING THE AFTERNOON AND EVENING INTO CENTRAL AND SOUTH CENTRAL
KANSAS. VERY ISOLATED WIND GUSTS UP TO 60 MPH ARE POSSIBLE WITH
THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED SINCE ISOLATED HIGH WIND GUSTS
ARE DIFFICULT TO SPOT.

FINCH

In the hours before

Special weather statement, Aug 10, 2:15 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU AUG 10 2006

KSZ074-075-102100-
GRANT-STANTON-
315 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST GRANT AND SOUTHEAST
STANTON COUNTIES...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF BIG
BOW...MOVING EAST NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS UP TO AROUND 50 MPH ARE POSSIBLE WITH
THESE STORMS.

RESIDENTS IN SOUTHEASTERN STANTON AND SOUTHWESTERN GRANT COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3749 10168 3739 10166 3740 10116 3757 10133

18

The radar

The Dodge City radar (KDDC), 146 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
August 10, 2:27 PM CST
Where
Stanton County, 10 mi S of Big Bow
Measured
62 kt (71 mph) estimated gust
Reported by
COOP STATION
Coordinates
37.417, -101.567

Hail, Stanton

When
August 10, 2:50 PM CST
Where
Stanton County, 12 mi SSE of Johnson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -101.667

Thunderstorm Wind, Pratt

When
August 10, 3:17 PM CST
Where
Pratt County, 3 mi SSE of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -98.717

Thunderstorm Wind, Kiowa

When
August 10, 3:25 PM CST
Where
Kiowa County, 14 mi SSE of Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.417, -99.200

Hail, Seward

When
August 10, 4:18 PM CST
Where
Seward County, 8 mi N of Liberal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -100.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528537, 5528538, 5528539, 5528540, 5528541.